Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 7, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Feb 24, 2012, 2:29 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 25, 2012, 4:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2012, 2:29 PM PST (22:29 UTC)
- In effect from
- Feb 25, 2012, 4:00 AM PST
- Expired
- Feb 25, 2012, 10:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WHUS46 KMFR 242229 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 229 PM PST FRI FEB 24 2012 ORZ021-250630- /O.NEW.KMFR.SU.Y.0007.120225T1200Z-120226T0000Z/ SOUTH CENTRAL OREGON COAST- 229 PM PST FRI FEB 24 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY. * WAVES AND SURF...BREAKERS OF 21 TO 23 FEET ARE EXPECTED. * TIMING...SURF WILL INCREASE EARLY SATURDAY MORNING PEAKING DURING THE LATE MORNING AND INTO THE AFTERNOON...THEN GRADUALLY SUBSIDING. * IMPACTS...PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. RIP CURRENTS WILL BE STRONGER THAN NORMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CC
4 follow-up statements
258 WHUS46 KMFR 250626 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1026 PM PST FRI FEB 24 2012 ORZ021-251400- /O.CON.KMFR.SU.Y.0007.120225T1200Z-120226T0000Z/ SOUTH CENTRAL OREGON COAST- 1026 PM PST FRI FEB 24 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY... * WAVES AND SURF...BREAKERS OF 21 TO 23 FEET ARE EXPECTED. * TIMING...SURF WILL INCREASE EARLY SATURDAY MORNING PEAKING DURING THE MORNING AND REMAINING HIGH THROUGH THE AFTERNOON...THEN GRADUALLY SUBSIDING SATURDAY NIGHT. * IMPACTS...PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. RIP CURRENTS WILL BE STRONGER THAN NORMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ DW
005 WHUS46 KMFR 251147 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 347 AM PST SAT FEB 25 2012 ORZ021-260000- /O.EXT.KMFR.SU.Y.0007.120225T1200Z-120226T0600Z/ SOUTH CENTRAL OREGON COAST- 347 AM PST SAT FEB 25 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKERS OF 22 TO 24 FEET ARE EXPECTED. * TIMING...SURF WILL PEAK THIS MORNING AND REMAIN HIGH THROUGH THIS EVENING...THEN GRADUALLY SUBSIDE OVERNIGHT. * IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP CURRENTS AS THEY RETREAT. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SPILDE
466 WHUS46 KMFR 252229 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 229 PM PST SAT FEB 25 2012 ORZ021-260600- /O.CON.KMFR.SU.Y.0007.000000T0000Z-120226T0600Z/ SOUTH CENTRAL OREGON COAST- 229 PM PST SAT FEB 25 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKERS OF 22 TO 25 FEET ARE EXPECTED. * TIMING...SURF WILL REMAIN HIGH THROUGH THIS EVENING...THEN GRADUALLY SUBSIDE OVERNIGHT. * IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP CURRENTS AS THEY RETREAT. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CC
597 WHUS46 KMFR 260603 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1003 PM PST SAT FEB 25 2012 ORZ021-260715- /O.EXP.KMFR.SU.Y.0007.000000T0000Z-120226T0600Z/ SOUTH CENTRAL OREGON COAST- 1003 PM PST SAT FEB 25 2012 ...HIGH SURF ADVISORY HAS EXPIRED... THE HIGH SURF ADVISORY HAS EXPIRED. BREAKER HEIGHTS HAVE DECREASED TO 18 TO 20 FEET AND WILL CONTINUE TO SUBSIDE OVERNIGHT. $$ DW
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Feb 24, 1:10 PM PST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 24, 1:10 PM PST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
110 PM PST FRI FEB 24 2012
.DISCUSSION...24/12Z NAM/GFS IN.
THE CENTRAL PACIFIC RIDGE THAT HAS BEEN NEARLY STATIONARY OVER THE
PAST WEEK IS WEAKENING AND MOVING EAST...AND THE OVERALL PATTERN
IS TRANSITIONING TO A MORE PROGRESSIVE REGIME. THE RIDGE AXIS
WILL BREAK TO THE EAST OF THE MEDFORD CWA LATER TODAY AND A
SIGNIFICANT LONG WAVE TROUGH WILL MOVE ONSHORE THIS EVENING. IT
WILL PUSH A COLD FRONT ONSHORE AHEAD OF IT LATE THIS AFTERNOON INTO
THIS EVENING. POST-FRONTAL SHOWERS WILL PERSIST THROUGH SATURDAY
AND DIMINISH SATURDAY NIGHT. SNOW LEVELS AHEAD OF THE FRONT WILL
BE AROUND 6000-7000 FEET...DROPPING TO 1500-2000 FEET BEHIND THE
FRONT. THE HIGHEST AMOUNTS WILL BE IN THE KALMIOPSIS WILDERNESS
AND THE CASCADES...WHERE THE OROGRAPHIC LIFTING WILL BE OPTIMIZED.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR ALL THE WEST SIDE
ZONES FOR SIGNIFICANT AMOUNTS IN THE CASCADES AND FOR LOW SNOW
LEVELS ELSEWHERE. A HIGH WIND WARNING IS ALSO IN EFFECT FOR
ORZ030/031 EAST OF THE CASCADES. WIND ADVISORIES WILL BE ISSUED
FOR ORZ029 AND CAZ084/085 LATER THIS AFTERNOON.
ONCE THAT TROUGH MOVES THROUGH...ANOTHER LONG WAVE RIDGE WILL SET
UP OFFSHORE AND ONCE AGAIN THE MAIN WEATHER DRIVER WILL BECOME
SHORT WAVES EMBEDDED IN NORTHWESTERLY FLOW. THIS RIDGE WILL NOT BE
AS LONG-LIVED THOUGH...AND A MUCH WEAKENED VERSION OF IT WILL
BREAK TO THE EAST OF THE AREA MONDAY NIGHT. BEFORE THAT HAPPENS
THOUGH...THE 24/12Z GFS AND THE 24/00Z EC RUNS BOTH SHOW A STRONG
SHORT WAVE SLIDING DOWN FROM THE NORTH SUNDAY NIGHT. THE
TRAJECTORY OF THIS FEATURE IS CRITICAL IN THAT A SMALL DIFFERENCE
IN THAT TRAJECTORY WILL DETERMINE IF IT WILL SUPPORT SHOWER
ACTIVITY OR IF IT WILL BE A DRY "INSIDE SLIDER"...THE MAIN EFFECT
OF WHICH WILL BE TO ENHANCE LOW LEVEL OFFSHORE FLOW. THE GFS STILL
SAYS SHOWERS...AND THE EC IS NOW TRENDING TOWARD THE GFS SOLUTION.
WILL LIKELY RAISE POPS IN THAT TIME FRAME TODAY. MONDAY LOOKS TO
BE A QUIET DAY IN BETWEEN SYSTEMS.
EXTENDED DISCUSSION...TUESDAY THROUGH FRIDAY. THE OPERATIONAL
MODELS SUGGEST A PROGRESSIVE PATTERN WILL CONTINUE THE THE REST OF
NEXT WEEK INTO NEXT WEEKEND WITH THE SOURCE REGION COMING FROM
THE GULF OF ALASKA. THIS MEANS WE CAN EXPECT COOLER THAN NORMAL
TEMPERATURES ALONG WITH ABOVE NORMAL PRECIPITATION. RIGHT NOW THE
NEXT SYSTEM IS EXPECTED TO ARRIVE TUESDAY AFTERNOON AT THE COAST
AND MOVE INLAND TUESDAY NIGHT WITH SNOW LEVEL LOWERING BELOW THE
MAJOR PASSES BY EARLY WEDNESDAY MORNING. A COOL MOIST NORTHWEST
FLOW CONTINUES WEDNESDAY WITH SHOWERS LIKELY. THE DETAILS BEYOND
NEXT WEDNESDAY DIFFER SOME BETWEEN THE OPERATIONAL EC AND GFS. FOR
NOW HAVE GONE WITH A BLEND BETWEEN THE TWO MODELS.
&&
.AVIATION...IDEAL FLYING CONDITIONS ARE EXPECTED THE REST OF THE
AFTERNOON FOR MOST LOCATIONS. WINDS AND CLOUDS WILL INCREASE AHEAD
OF A COLD FRONT ALONG THE COAST DURING THE COURSE OF THE
AFTERNOON...BUT CIGS WILL REMAIN VFR. WINDS AT THE COAST COULD GET
STRONG ENOUGH TO HAVE AN IMPACT ON GA PILOTS LANDING AT KOTH TOWARDS
0Z. ALSO THE VERTICAL WIND PROFILE AT KRBG SUGGEST THERE IS A
CHANCE FOR WIND SPEED AND DIRECTIONAL SHEAR NEAR KRBG BETWEEN 3 AND
9Z WITH SURFACE WINDS FROM THE SOUTH AND WEST WINDS NEAR 2000 FT
AGL. WIND SPEED SHEAR IS ALSO POSSIBLE BETWEEN 4 AND 8Z NEAR KMFR.
THE FRONT WILL MOVE INLAND THIS EVENING AND TONIGHT RESULTING IN
CIGS LOWERING TO MVFR WITH OCCASIONAL IFR CONDITIONS. FOR NOW KLMT
HAS THE BEST CHANCE IN SEEING REDUCED VISIBILITY DUE TO INCREASING
SNOW SHOWERS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY
FOR ORZ030-031.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
SATURDAY ABOVE 1500 FEET FOR ORZ021>026.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR ORZ027-028.
CA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
SATURDAY ABOVE 1500 FEET FOR CAZ080-081.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM THIS AFTERNOON TO 10 AM
PST SATURDAY FOR PZZ356-376.
HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 4 AM PST
SUNDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS AFTERNOON
TO 10 PM PST THIS EVENING FOR PZZ356-376.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST SATURDAY FOR
PZZ350-370.
HAZARDOUS SEAS WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
SUNDAY FOR PZZ350-370.
15/10/02Hazardous weather outlook, Feb 24, 4:18 AM PST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 418 AM PST FRI FEB 24 2012 CAZ085-241330- MODOC COUNTY- 418 AM PST FRI FEB 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:09 AM PST | Gale Warning | MFR | 24 hr | |
| Feb 24, 3:09 AM PST | Hazardous Seas Warning | MFR | 48 hr | |
| Feb 24, 3:09 AM PST | Small Craft Advisory for Winds | MFR | 35 hr | |
| Feb 24, 3:09 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 19 hr | |
| Feb 24, 3:35 AM PST | High Wind Warning | MFR | Klamath, Lake | 24 hr |
| Feb 24, 3:35 AM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 34 hr |
| Feb 24, 2:28 PM PST | Wind Advisory | MFR | Klamath | 13 hr |
Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.